Barbara* suffered from acid stomach and was prescribed by her doctor a medication known as Reglan (metoclopramide). During the nine years she was on the medication, she began suffering from other symptoms – an enlarged tongue that skewed her speech, facial twitches, and other involuntary muscular movements. Her doctor diagnosed her with Tardive Dyskinesia. The culprit? The acid reflux medication she had taken for years had caused the condition. Stopping Reglan didn’t make the symptoms go away, and now Barbara is far more disabled than she was before she was prescribed the drug.
Reglan was first approved by the Food and Drug Administration in 1980 to treat GERD and gastroparesis, or delayed stomach emptying. According to The People’s Pharmacy, “Although doctors were warned early on that this drug could cause a neurological disorder, it took the Food and Drug Administration almost 40 years to issue a black box warning about this complication.”
That warning of an increased risk of Tardive Dyskinesia with long-term use of Reglan was issued on February 26, 2009, and the makers of Reglan were ordered to add it to the medication’s labeling. The condition is characterized by involuntary repetitive movements of the extremities, lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers. Even after medication has been discontinued, symptoms may still persist.
More than 2 million Americans use some form of Reglan, and as many as 20 percent suffer from Tardive Dyskinesia. If you or a loved one have suffered from side effects of Reglan, you may have a claim against the manufacturer.
* names have been changed.